Jump to content

2020 Acute and Persistent Withdrawal Syndromes Following Discontinuation of Psychotropic Medications


Recommended Posts

Abstract

Studies on psychotropic medications decrease, discontinuation, or switch have uncovered withdrawal syndromes. The present overview aimed at analyzing the literature to illustrate withdrawal after decrease, discontinuation, or switch of psychotropic medications based on the drug class (i.e., benzodiazepines, nonbenzodiazepine benzodiazepine receptor agonists, antidepressants, ketamine, antipsychotics, lithium, mood stabilizers) according to the diagnostic criteria of Chouinard and Chouinard [Psychother Psychosom. 2015;84(2):63–71], which encompass new withdrawal symptoms, rebound symptoms, and persistent post-withdrawal disorders. All these drugs may induce withdrawal syndromes and rebound upon discontinuation, even with slow tapering. However, only selective serotonin reuptake inhibitors, serotonin noradrenaline reuptake inhibitors, and antipsychotics were consistently also associated with persistent post-withdrawal disorders and potential high severity of symptoms, including alterations of clinical course, whereas the distress associated with benzodiazepines discontinuation appears to be short-lived. As a result, the common belief that benzodiazepines should be substituted by medications that cause less dependence such as antidepressants and antipsychotics runs counter the available literature. Ketamine, and probably its derivatives, may be classified as at high risk for dependence and addiction. Because of the lag phase that has taken place between the introduction of a drug into the market and the description of withdrawal symptoms, caution is needed with the use of newer antidepressants and antipsychotics. Within medication classes, alprazolam, lorazepam, triazolam, paroxetine, venlafaxine, fluphenazine, perphenazine, clozapine, and quetiapine are more likely to induce withdrawal. The likelihood of withdrawal manifestations that may be severe and persistent should thus be taken into account in clinical practice and also in children and adolescents.

 

https://www.karger.com/Article/FullText/506868#ref10

06/2012 - 02/2015 CIPRALEX 10 mg (given by GP motivation: I developed left abdomen pain for ca. 2 yr probably due to MD stress) - prior to this NOT any significant episode of anxiety/depression - on medication: emotional-sexual numbness, total inability to cry, +8 kg even with going to the gym, mild fatigue -> abdominal pain gone

02/2015 - 1/04/2015 tapering from 10 mg to 0 mg because I had enough of the numbness following GP advise

05/05/2015 SUDDENLY never-had-before huge anxiety, burning skin sensation, panic, fear, not able to cry again, never-had-before insomnia, totally lost appetite, little loss of vision in one eye, sweating, chest pain, short breath, restlessness, accelerated heartbeat 

30/05/2015 reinstated 8mg (I was suggested 5 mg here, but I had a fight with my GP that he knows better...last time I gave him credibility -__- )

middle 07/2015 general improving

09/2015 quite stable 10/2015 start tapering 7mg  11/2015 6mg  12/2015 5mg 1/2016 4mg  2/2016 4mg  3/2016 3mg ->FAIL back to 4mg AGAIN.... 8/2016 3mg 8/2017 2mg  (had a very short wave in summer '17) 8/2018 2mg stable  8/2019 1mg  1/2020 tried  ~0.6 mg 1/4/2020 0mg FREE!

7/2020 till end 9/2020 MILD WD (mostly anxiety, poor sleep)

11/6/2021 13 MONTHS OFF FULL WD WAVE (anxiety, severe insomnia, total loss of appetite, deep depression, internal restlessness, sexuality gone) trying to resist 😫

SUPPLEMENTS 2021 0.5g melatonin, magnesium, eating a lot of fish + exercise, no alcol, very low caffeine, low carb

Link to post
Share on other sites
  • 2 weeks later...

Sorry i saw it has been already posted :(

06/2012 - 02/2015 CIPRALEX 10 mg (given by GP motivation: I developed left abdomen pain for ca. 2 yr probably due to MD stress) - prior to this NOT any significant episode of anxiety/depression - on medication: emotional-sexual numbness, total inability to cry, +8 kg even with going to the gym, mild fatigue -> abdominal pain gone

02/2015 - 1/04/2015 tapering from 10 mg to 0 mg because I had enough of the numbness following GP advise

05/05/2015 SUDDENLY never-had-before huge anxiety, burning skin sensation, panic, fear, not able to cry again, never-had-before insomnia, totally lost appetite, little loss of vision in one eye, sweating, chest pain, short breath, restlessness, accelerated heartbeat 

30/05/2015 reinstated 8mg (I was suggested 5 mg here, but I had a fight with my GP that he knows better...last time I gave him credibility -__- )

middle 07/2015 general improving

09/2015 quite stable 10/2015 start tapering 7mg  11/2015 6mg  12/2015 5mg 1/2016 4mg  2/2016 4mg  3/2016 3mg ->FAIL back to 4mg AGAIN.... 8/2016 3mg 8/2017 2mg  (had a very short wave in summer '17) 8/2018 2mg stable  8/2019 1mg  1/2020 tried  ~0.6 mg 1/4/2020 0mg FREE!

7/2020 till end 9/2020 MILD WD (mostly anxiety, poor sleep)

11/6/2021 13 MONTHS OFF FULL WD WAVE (anxiety, severe insomnia, total loss of appetite, deep depression, internal restlessness, sexuality gone) trying to resist 😫

SUPPLEMENTS 2021 0.5g melatonin, magnesium, eating a lot of fish + exercise, no alcol, very low caffeine, low carb

Link to post
Share on other sites
×
×
  • Create New...

Important Information

Terms of Use Privacy Policy